Kansas, 2017

Hail in Kansas, September 15, 2017

September 15, 2017 · NWS GLD · 1 event in 1 county or zone

Hail up to nickel size was reported northeast of Norcatur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Hail up to nickel size was reported northeast of Norcatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 5:51 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 15, 5:51 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Fri Sep 15 2017

.UPDATE...
Issued at 314 PM MDT Fri Sep 15 2017

Isolated storms have developed along the dry line east of Highway
83. Lift along the dry line will continue to strength through the
rest of the afternoon and into the early evening. As the sun sets
and instability lessens, storm activity will end.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 226 PM MDT Fri Sep 15 2017

For this afternoon, conditions have led to an elevated fire
threat, but the needed 3 hour criteria for winds and relative
humidity values are not expected, therefore no Red Flag Watches or
Warnings are in effect.

Aloft, an upper level trough is moving through the northeast
towards Wyoming. Currently, drier conditions are moving into our
area. Looking at visible satellite imagery we see the majority of
the CWA is mostly sunny as a result. This will change overnight,
as a cold front will be pushing through our area, increasing
cloudiness and lowering our temperatures. Additionally, with the
passage winds will shift from the southwest to the east-northeast,
and some areas can expect gusts up to 30 knots.

Come Saturday, we will get a nice break from the warm high temps
we have been having, with highs ranging from the low 70s near 80
degrees.

Through Saturday, showers and storms are not expected. Precipitation
chances will start to build back up Saturday evening.

.LONG TERM...(Saturday night through Friday) Issued at 255 PM MDT
Fri Sep 15 2017

Saturday night-Sunday night: Frontal boundary lingers near the CWA.
Shortwave impulses traverse the area through the upper level
southwest flow. Will see a chance of showers and storms through the
period. Not expecting any severe storms. Temperatures will be closer
to climatic normals. Lows Saturday night will be in the upper 40s to
low 50s. Forecasted highs for Sunday show low 70s, but with
lingering cloud cover and precipitation, some areas may not get out
of the middle to upper 60s (NAM MOS Guidance continues to show 60s).
Lows Sunday night will be in the 50s.

Monday-Tuesday: Should be relatively quiet weather period with
temperatures returning to above normal values due to persistent
southwest flow. Highs on Tuesday will be back in the 90s.

Wednesday-Friday: All global models are showing the remainder of the
week could be active. As of 12Z model runs, it appears that a
deepening upper level low in southwestern Canada will rotate 2
strong longwave troughs through the region, one on Wednesday and one
on Friday. Associated surface cold fronts should bring temps back
down to normal values along with the possibility of some gusty
winds. As far as strength, exact timing, and precipitation coverage,
global models have some disagreement, but it looks as though the
best chance for rain and storms will be in northern portions of the
CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 547 PM MDT Fri Sep 15 2017

VFR to MVFR conditions forecast for the TAFs. Light winds will be
turn to the northeast and rapidly increase as the cold front moves
through in the 8z to 9z timeframe. Closer to 12z MVFR cloud deck
will move over both sites and last into the late morning. Winds
will gradually decline through the morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...EV
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, Sep 15, 10:33 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MDT Fri Sep 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1033 AM MDT Fri Sep 15 2017 /1133 AM CDT Fri Sep 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Warm and dry conditions with relative humidity values of 15 to 20
percent and southwest winds of 10 to 20 mph will produce an elevated
fire weather threat this afternoon across much of the area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Norton

When
September 15, 7:05 PM CST
Where
Norton County, 10.06 mi NNE of Reager
Measured
0.88 in hail
Reported by
Public
Coordinates
39.965, -100.028

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722183.